Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 175, NWS Omaha, NE

June 12, 2002Fremont County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jun 12, 2002, 10:11 PM CDT for Fremont County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2002, 10:11 PM CDT (03:11 UTC)
Expired
Jun 12, 2002, 10:45 PM CDT
In force
34 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Fremont County, IA

The radar

The Omaha radar (KOAX), 85 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1175 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 130311
SVROMA
IAC071-130345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1010 PM CDT WED JUN 12 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FREMONT COUNTY IN SOUTHWEST IOWA

* UNTIL 1045 PM CDT

* AT 1007 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER TABOR...OR ABOUT 31 MILES SOUTHEAST OF
  OMAHA...MOVING SOUTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED...
  TABOR...RADOLPH AND FARRAGUT

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4093 9564 4088 9580 4062 9543 4085 9539

GRIFFIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:55 PM CDT, 7 hours 16 minutes earlier.

Area forecast discussion, Jun 12, 2:55 PM CDT, 7 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
255 PM CDT WED JUN 12 2002

FORECAST CHALLENGES -- SEVERE/HEAVY RAINFALL POTENTIAL THIS EVENING

SYNOPSIS -- 18Z SUBJECTIVE ANALYSIS INDICATED THE PRIMARY SYNOPTIC
COLD FRONT FROM NERN MN TO NERN NEB TO ERN WY.  A SECOND, WEAKER AND
LESS PROGRESSIVE FRONTAL BOUNDARY EXTENDED FROM CNTRL IA THROUGH
SERN NEB INTO W-CNTRL KS.  CONVECTION HAS INITIATED THIS AFTERNOON
BETWEEN THESE TWO BOUNDARIES OVER CNTRL NEB ALONG AN OUTFLOW
BOUNDARY FROM MORNING CONVECTION.  18Z LAPS ANALYSIS SHOWED CAPE
VALUES OF 1500-2500 J/KG BETWEEN THESE TWO BOUNDARIES OVER ERN
NEB/SWRN IA WITH PROFILER DATA INDICATING MID LEVEL FLOW OF 35-45 KT
OVER THE AREA.  OVER FAR SERN NEB, AIRMASS IS MORE STABLE AND LIKELY
RECOVERING FROM MORNING CONVECTION AS SEEN IN THE 18Z TOP SOUNDING.

FORECAST -- IN THE SHORT TERM, SEVERE WEATHER AND HEAVY RAINFALL
POTENTIAL IS THE PRIMARY CONCERN.  CONVECTION SHOULD INCREASE IN
COVERAGE THIS AFTERNOON AND EVENING AS SHORTWAVE (MOST EVIDENT AT
700 MB IN THIS MORNINGS UPPER AIR ANALYSIS AND CURRENT PROFILER
DATA) MOVES INTO THE AREA.  ALTHOUGH LOW-LEVEL SHEAR REMAINS QUITE
WEAK, DEEP LAYER SHEAR IS SUFFICIENT FOR SCATTERED SEVERE
CONVECTION.  HEAVY RAINFALL POTENTIAL SHOULD REMAIN CONFINED TO OUR
SRN CWFA TONIGHT (OWING LARGELY TO WEAKER FORECAST STORM MOVEMENT)
AS THE ETA FORECASTS A RELATIVELY WEAK LOW LEVEL JET, WHICH VEERS TO
WLY BY 13/06Z.  ALTHOUGH WE WILL ADJUST POP WORDING ACCORDINGLY
PRIOR TO ZONE ISSUANCE, WE WILL TENTATIVELY TAPER POPS NWD THROUGH
THE CWFA.

THE CLOSED MID LEVEL SYSTEM, CURRENTLY MOVING SEWD INTO ND, WILL
DRIVE A COOLER AND DRIER AIRMASS INTO THE AREA ON THURSDAY.  GOOD
MIXING SHOULD SUPPORT BREEZY CONDITIONS WITH HIGHS CLOSER TO THE
WARMER FWC VALUES.  ALTHOUGH MID LEVEL TEMPERATURES WILL COOL ON
THURSDAY AND FRIDAY WITH THE PASSAGE OF THE MID LEVEL SYSTEM TO OUR
E, WE BELIEVE THAT LOW LEVEL MOISTURE SHOULD BE SCOURED ENOUGH TO
LEAVE THE FORECAST DRY INTO THE WEEKEND.

THE ECMWF AND AVN EXTENSION ARE IN DISAGREEMENT ON THE TIMING OF THE
NEXT SHORTWAVE TO AFFECT OUR AREA ON EITHER SUNDAY OR MONDAY.  HPC
GUIDANCE HAS LEANED MORE TOWARD THE MORE PROGRESSIVE AVN, WHICH
APPEARS REASONABLE AT THIS TIME.  THUS, WE WILL MENTION A CHANCE OF
THUNDER SATURDAY NIGHT AND SUNDAY, WITH A DRY FORECAST THEREAFTER.

.OMA...NONE.
MEAD

In the hours before

Special weather statement, Jun 12, 5:25 PM CDT, 4 hours 46 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-130200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
525 PM CDT WED JUN 12 2002

STORM SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS EVENING
ACROSS PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA.  TORNADO
WATCH IS IN EFFECT FOR AREAS OF EASTERN NEBRASKA AND SOUTHWEST
IOWA UNTIL9 PM CDT.

THE MAIN AREA OF CONCERN IS SOUTH OF A LINE FROM PETERSBURG
NEBRASKA TO ONAWA IOWA.

A VERY UNSTABLE AND MOIST AIR MASS WAS LOCATED ACROSS THE AREA
WITH SURFACE BOUNDARIES.  IN ADDITION AN UPPER AIR DISTURBANCE
WAS MOVING ACROSS THE CENTRAL PLAINS. STRONG TO SEVERE
THUNDERSTORMS WILL MOVE ACROSS EASTERN NEBRASKA AND SOUTHWEST
IOWA THIS EVENING. BASED ON STRONG INSTABILITY AND WIND
SHEAR...SOME TORNADOES ALONG WITH DAMAGING WINDS AND LARGE HAIL
ARE POSSIBLE ESPECIALLY THIS EVENING. BECAUSE OF HIGH MOISTURE IN
THE ATMOSPHERE SOME OF THESE STORMS MAY ALSO DROP HEAVY RAIN
WHICH COULD RESULT IN LOCALIZED FLASH FLOODING.

A MORE STABLE AND DRIER AIR MASS WILL MOVE INTO THE AREA LATER
TONIGHT WITH NO ADDITIONAL SEVERE WEATHER EXPECTED THURSDAY AND
FRIDAY.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

GW
Local storm report, Jun 12, 7:50 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
750 PM CDT WED JUN 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0428 PM    2 E DAVEY                 NE   .88 INCH HAIL
06/12/02   LANCASTER                      REPORTED BY HAM RADIO
                                          OPERATOR.

0445 PM    GREENWOOD                 NE   1.75 INCH HAIL
06/12/02   CASS                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

0445 PM    GREENWOOD                 NE   80 MPH TSTM GUST
06/12/02   CASS                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0455 PM    DUNCAN                    NE   .75 INCH HAIL
06/12/02   PLATTE                         REPORTED BY COOPERATIVE
                                          OBSERVER.

0510 PM    1 NE GREENWOOD            NE   WIND DAMAGE
06/12/02   CASS                           LARGE BARN BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0510 PM    2 S GREENWOOD             NE   WIND DAMAGE
06/12/02   CASS                           ROOF BLOWN OFF OF BIG N
                                          MOTEL AT I-80
                                          INTERCHANGE. REPORTED
                                          BY EMERGENCY MANAGEMENT.

0518 PM    BELLWOOD                  NE   1.75 INCH HAIL
06/12/02   BUTLER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0543 PM    6 N DAVID CITY            NE   .75 INCH HAIL
06/12/02   BUTLER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0552 PM    1 S FREMONT               NE   .75 INCH HAIL
06/12/02   DODGE                          OCCURRED AT ENGLEWOOD.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0619 PM    2 N UTICA                 NE   1.25 INCH HAIL
06/12/02   SEWARD                         REPORTED BY PUBLIC.

0703 PM    1 NE COIN                 IA   .75 INCH HAIL
06/12/02   PAGE                           ALSO ESTIMATED 60 MPH
                                          WINDS BROKE TREE LIMBS.
                                          REPORTED BY PUBLIC.

0713 PM    SHAMBAUGH                 IA   .75 INCH HAIL
06/12/02   PAGE                           ALSO BROKEN TREE LIMBS
                                          FROM HIGH WINDS.
                                          REPORTED BY PUBLIC.
Local storm report, Jun 12, 9:30 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
930 PM CDT WED JUN 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    8 W SCRIBNER              NE   1 INCH HAIL
06/12/02   DODGE                          REPORTED BY PUBLIC.

0800 PM    SCHUYLER                  NE   .75 INCH HAIL
06/12/02   COLFAX                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0817 PM    6 S MORSE BLUFF           NE   .75 INCH HAIL
06/12/02   SAUNDERS                       REPORTED BY PUBLIC.

0824 PM    5 N PRAGUE                NE   .75 INCH HAIL
06/12/02   SAUNDERS                       REPORTED BY PUBLIC.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 9:47 PM CDTSevere Thunderstorm WarningOAXMills28 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.